Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 80, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2005, 2:38 AM CDT for Kingman County, Reno County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 2:38 AM CDT (07:38 UTC)
- Expired
- May 24, 2005, 3:42 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 7.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2253 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 240738 SVRICT KSC095-155-240845- /O.NEW.KICT.SV.W.0080.050524T0738Z-050524T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 238 AM CDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS. SOUTHERN RENO COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 345 AM CDT. * AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF SYLVIA TO 13 MILES SOUTHWEST OF CUNNINGHAM...MOVING EAST AT 40 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ABBYVILLE...ARLINGTON...CLEVELAND...CUNNINGHAM...HAVEN...KINGMAN... LANGDON...MT VERNON...PARTRIDGE...PENALOSA...PLEVNA...PRETTY PRAIRIE...RAGO...SPIVEY...SYLVIA...TURON...ZENDA...YODER...CHENEY LAKE...MURDOCK THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS. THIS IS A DANGEROUS LINE OF STORMS. LAT...LON 3803 9847 3744 9845 3740 9786 3797 9775 $$ /COX
2 follow-up statements
000 WWUS53 KICT 240802 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 302 AM CDT TUE MAY 24 2005 KSC095-155-240845- /O.CON.KICT.SV.W.0080.000000T0000Z-050524T0845Z/ RENO KS-KINGMAN KS- 302 AM CDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR KINGMAN AND SOUTHERN RENO COUNTIES UNTIL 345 AM CDT... AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ABBYVILLE TO ZENDA...AND MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR PARTRIDGE BY 310 AM CDT. NEAR KINGMAN BY 315 AM CDT. NEAR PRETTY PRAIRIE BY 320 AM CDT. NEAR HAVEN BY 335 AM CDT. NEAR NORWICH BY 340 AM CDT. THE TOWNS OF LANGDON...PLEVNA...SPIVEY...CLEVELAND...RAGO...YODER... MURDOCK...MT VERNON AND CHENEY LAKE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. LAT...LON 3803 9847 3744 9845 3740 9786 3797 9775 $$ LAWSON
000 WWUS53 KICT 240842 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 342 AM CDT TUE MAY 24 2005 KSC095-155-240852- /O.CAN.KICT.SV.W.0080.000000T0000Z-050524T0845Z/ RENO KS-KINGMAN KS- 342 AM CDT TUE MAY 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KINGMAN AND SOUTHERN RENO COUNTIES HAS BEEN CANCELLED... AT 341 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3803 9847 3744 9845 3740 9786 3797 9775 $$ LAWSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:30 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 23, 9:30 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 930 PM CDT MON MAY 23 2005 .UPDATE... FORECAST CONCERNS TONIGHT ARE COMPLEXES MOVING OUT OF WESTERN KANSAS AND EASTERN COLORADO. LATEST WATER VAPOR LOOP SHOWING THREE MESOSCALE CONVECTIVE COMPLEXES DEVELOPING DEVELOPING IN THE HIGH PLAINS. THE LATEST RADAR IMAGERY FROM GLD SHOWING THE NORTHERN COMPLEX MOVING THROUGH NORTHWEST KANSAS AND CONTINUING TO PROPAGATE SOUTHEAST. GLD WIND PROFILE IS SHOWING A GOOD SHEAR PROFILE IN PLACE OVER THIS REGION WHICH IS PROBABLY HELPING MAINTAIN THIS COMPLEX. IN ADDITION, I HAVE BEEN NOTICING THE LOW LEVEL FLOW INCREASING OUT OF THE EAST ACCORDING TO THE HILLSBORO AND HAVILAND PROFILERS. THIS IS HELPING FEED THE LOW LEVEL MOISTURE INTO THIS COMPLEX. BASED ON THE CURRENT TRENDS, I WOULD ANTICIPATE THE COMPLEX IN NORTHWEST KANSAS TO MOVE INTO RUSSELL AND GREAT BEND AREAS BETWEEN MIDNIGHT AND 2 AM. THE MAIN QUESTION IS IF THESE STORMS WILL HAVE THE POTENTIAL OF STAYING SEVERE ONCE IT APPROACHES OUR REGION. BOTH THE LATEST ETA/RUC ARE SHOWING MIXED LAYER UNSTABLE CAPES AROUND 3000J/KG IN CENTRAL AND SOUTH CENTRAL KANSAS BETWEEN MIDNIGHT AND 3 AM. DEEP LAYER SHEAR ALSO LOOKS TO BE FAVORABLE ACCORDING TO THE HAVILAND AND HILLSBORO PROFILERS WITH 0-6KM SHEAR OF 35 TO 40 KTS POSSIBLE. THIS COULD YIELD TO SOME MORE LARGE HAIL AND WIND PRODUCERS. WE WILL ALSO HAVE TO WATCH THE PROPAGATION OF THESE STORMS. THE RUC SHOWS THE 850-300MB FLOW MAINTAINING ABOUT 15 TO 20 KTS FROM THE WEST. THIS FLOW COMBINED WITH THE AID OF A SOUTHEAST LOW LEVEL JET AROUND 20KTS WILL CAUSE THESE STORMS TO PROPAGATE MORE IN A SOUTH-SOUTHEAST DIRECTION WHICH WOULD AFFECT MOSTLY SOUTH CENTRAL KANSAS. AS A RESULT, WE WILL ALSO HAVE FLOOD POTENTIAL EAST OF THE TURNPIKE. WE WILL CONTINUE TO MONITOR THE PROFILERS THROUGH THE NIGHT TO SEE HOW THIS MESOSCALE CONVECTIVE SYSTEM PROPAGATES. WE WILL BE BACKING OFF ON POPS SOME IN THE SOUTHEAST CORNER, BUT WE WILL KEEP HIGH POPS GOING IN THE WESTERN PORTION OF OUR FORECAST AREA. && .PREV DISCUSSION... /ISSUED 353 PM CDT MON MAY 23 2005/ .DISCUSSION... FORECAST CONCERNS... CONVECTIVE CHANCES/TRENDS TONIGHT THROUGH TUESDAY NIGHT... THE GENESIS OF NEXT CONVECTIVE EPISODE WAS DEVELOPING ACROSS EASTERN COLORADO THIS AFTERNOON. A WEAK MID/UPPER LEVEL SHORTWAVE AND MODEST LOW LEVEL WARM ADVECTION SHOULD AID IN THE DEVELOPMENT OF A MORE ORGANIZED MCS OVERNIGHT, WITH MAIN CLUSTER TRACKING EAST-SOUTHEAST ALONG/NEAR THE 850MB THETA-E/INSTABILITY AXIS, INTO CENTRAL KANSAS. UNTIL THEN, ISOLATED TO WIDELY SCATTERED CONVECTION MAY ALSO DEVELOP ALONG THE OKLAHOMA BORDER COUNTIES THIS EVENING, WHERE INSTABILITY WILL BE MAXIMIZED IN VICINITY OF BETTER LOW LEVEL CONVERGENCE JUST NORTH OF SURFACE BOUNDARY. CONVECTIVE CLUSTER SHOULD WANE SOMEWHAT AS IT MOVES INTO SOUTHEAST KANSAS BY TUESDAY MORNING, THOUGH CHANCES COULD FESTER INTO THE AFTERNOON ALONG THE OKLAHOMA BORDER. NOT TOO MUCH CHANGE TO GOING TEMPS FOR TUESDAY. THE MODELS ARE SUGGESTIVE OF A REPEAT PERFORMANCE ON TUESDAY NIGHT, THOUGH THE ETA/GFS DIFFER ON PLACEMENT/TRACK OF MAIN QPF BULLSEYE. THEY BOTH DEVELOP AN AREA OF CONVECTION ACROSS NEBRASKA NEAR SYNOPTIC COLD FRONT, WITH THE ETA BLOWING UP A MCS ACROSS WEST CENTRAL/SOUTHWEST KANSAS. THOUGH DETAILS DIFFER, THE CONSENSUS IS FOR POTENTIAL MCS AGAIN ALONG ELEVATED/LOW LEVEL THETA-E/INSTABILITY AXIS, WHICH WOULD PLACE CENTRAL KANSAS AGAIN IN AREA OF AT LEAST MODEST CHANCE POPS, WITH LESSER CHANCE INTO SOUTHEAST KANSAS LATE TUESDAY NIGHT. WILL TRANSITION INTO A COOLER/DRIER PATTERN BY THURSDAY AND FRIDAY, WITH ONLY SLIGHT TWEAKS TO FORECAST THERE. THOUGH STARTING OUT DRY, THE MEMORIAL DAY WEEKEND COULD END UP STORMY, ESPECIALLY IF THE GFS IS CLOSE TO CORRECT. LOW LEVEL MOISTURE BANKED UP ACROSS THE HIGH PLAINS MAY FUEL POTENTIAL MCS DEVELOPMENT BY SATURDAY NIGHT AND SUNDAY NIGHT, WITH MID AND UPPER LEVEL STEARING FLOW TAKING CONVECTION AT LEAST INTO CENTRAL PORTIONS OF THE STATE. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 84 64 77 / 50 50 40 50 HUTCHINSON 66 84 63 75 / 60 40 50 50 NEWTON 66 84 63 76 / 50 50 40 50 ELDORADO 67 83 64 77 / 50 50 40 50 WINFIELD-KWLD 68 85 65 79 / 50 50 40 50 RUSSELL 65 85 61 74 / 60 30 50 40 GREAT BEND 65 84 62 74 / 60 30 50 50 SALINA 67 85 63 75 / 50 40 40 40 MCPHERSON 66 84 63 75 / 50 50 40 50 COFFEYVILLE 65 81 63 77 / 40 50 30 50 CHANUTE 64 81 61 76 / 40 40 30 50 IOLA 63 82 61 76 / 30 40 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && COX/DARMOFAL
Hazardous weather outlook, May 23, 9:50 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT MON MAY 23 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 950 PM CDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS IN NORTHWEST KANSAS ARE EXPECTED TO TRACK SOUTHEAST ACROSS CENTRAL AND INTO PORTIONS OF SOUTHEAST KANSAS AFTER MIDNIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE, WITH HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH. THE POTENTIAL FOR HEAVY RAIN WILL ALSO INCREASE, THOUGH THE HEAVIEST RAINS SHOULD FALL MAINLY WEST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT, ACROSS MOST OF THE AREA. THE MAIN RISK WILL AGAIN BE LARGE HAIL AND LOCALLY DAMAGING WINDS. THE CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY, BEFORE DIMINISHING AND ENDING BY THURSDAY EVENING. ORGANIZED OR WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. AFTER A PERIOD OF DRY WEATHER TO START THE HOLIDAY WEEKEND, THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN FROM SATURDAY NIGHT THROUGH MEMORIAL DAY. LOOK FOR LATER FORECASTS AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT, MAINLY WEST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/COX
In the hours before
Special weather statement, May 23, 10:56 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1056 PM CDT MON MAY 23 2005 KSZ032>033-047>051-067>068-082>083-091>092-241000- BARTON KS-ELLSWORTH KS-HARPER KS-HARVEY KS-KINGMAN KS- LINCOLN KS-MCPHERSON KS-RENO KS-RICE KS-RUSSELL KS- SALINE KS-SEDGWICK KS-SUMNER KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 318 UNTIL 500 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES BARTON ELLSWORTH LINCOLN MCPHERSON RICE RUSSELL SALINE IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER INCLUDING THE CITIES OF ANTHONY...DOWNTOWN WICHITA...ELLSWORTH... GREAT BEND...HUTCHINSON...KINGMAN...LINCOLN...MCPHERSON...NEWTON... RUSSELL...SALINA AND WELLINGTON. COX
Special weather statement, May 24, 12:42 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1242 AM CDT TUE MAY 24 2005 KSZ047-240630- BARTON- 1242 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 8 MILES SOUTHWEST OF GREAT BEND...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. /COX
Special weather statement, May 24, 2:28 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 228 AM CDT TUE MAY 24 2005 KSZ067-082-240800- KINGMAN-RENO- 228 AM CDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM STAFFORD TO SAWYER...AND MOVING EAST AT 40 MPH. DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN KINGMAN AND SOUTHERN RENO COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. COX
Special weather statement, May 24, 2:35 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 AM CDT TUE MAY 24 2005 KSZ069>070-093>096-098>100-241500- BUTLER KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-GREENWOOD KS- LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 319 UNTIL 1000 AM CDT TUESDAY MORNING FOR THE FOLLOWING AREAS IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES BUTLER COWLEY IN SOUTHEAST KANSAS THIS WATCH INCLUDES 7 COUNTIES CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...EL DORADO...EUREKA... PARSONS...SEDAN AND WINFIELD. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:58 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 43 min |
| May 24, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 38 min |
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 43 min |
| May 24, 7:59 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.